MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Codes Retraction Problem (1536); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hypogastric artery using ruby coils.During the procedure, the physician made two attempts to advance a ruby coil out of a lantern delivery microcatheter (lantern); however, resistance was encountered and subsequently, the ruby coil would not advance.While attempting to reposition the ruby coil inside the lantern, the ruby coil became stuck and would not retract; therefore, the physician pulled it out intact.The procedure was completed using additional ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the pusher assembly, and the pusher assembly was fractured approximately 5.0 cm from the proximal end.The pusher assembly was kinked approximately 55.0 cm from the proximal end.The introducer sheath was re-loaded backward on the pusher assembly.The embolization coil was intact with the pusher assembly.Evaluation of the returned device revealed the pusher assembly was kinked and fractured.This damage was likely incidental and may have occurred during packaging for return to penumbra.If the pusher assembly becomes fractured, it may allow the pull wire to withdraw out of the distal detachment tip (ddt), which will allow the embolization coil to detach.When a penumbra investigator attempted to remove the backwards-loaded introducer sheath and re-sheath the ruby coil, the pull wire became withdrawn, and the embolization coil became detached.Due to the returned condition of the ruby coil and the detachment of the embolization coil during functional testing, the root cause of the reported resistance could not be determined.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6990596
Report Number3005168196-2017-01899
Device Sequence Number10892404
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/11/2025
Device Catalogue NumberRBY4C0620
Device Lot NumberF73788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2017
Initial Date Received by Manufacturer 10/03/2017
Supplement Date Received by Manufacturer11/17/2017
Initial Report FDA Received Date10/31/2017
Supplement Report FDA Received Date05/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR